Attention parents: Check your children’s medicine for this ingredient

YORK, Pa.-- A new report from the American Academy of Pediatrics is urging parents and healthcare provider stop using codeine with children.

The reports said the drug can cause serious side effects and even lead to death. Dr. David Turkewitz, with WellSpan York Hospital, said you should never use the drug.

"The message across the board is very simple, never use codeine in children," Dr. Turkewitz said.

He said more than a decade ago, he started seeing reports of codeine being a problem.

"Codeine is not the medication that people thought," Dr. Turkewitz said. "There was  perception that codeine was great for children, and that is was safe and effective."

Then after a few codeine-related deaths were reported, Dr. Turkewitz did some more research and found some surprising results.

"What we found was that codeine itself has absolutely no pain relieving properties," he said.

So what this means to you is codeine is found in some prescription pain relievers; as well as, some over-the-counter medication. The American Academy of Pediatrics said depending on how quickly someone breaks down codeine, it can cause severely slow breathing and even death.

Dr. Turkewitz said the hospital does not take chances with the drug.

"We eliminated codeine use from our formality use several years ago," he said.

For years, he's been advising against codeine use to colleagues and patients. He said this report should help to stop the use of the drug.

"I think what we're really going to start doing is going to be completely shift gears and really eliminate the use of codeine," he added.

According to the American Academy of Pediatrics, the drug is still commonly used after surgical procedures for children like tonsil and adenoid removal.